Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 80, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2004, 5:45 PM CDT for Dodge County, Minnesota. It was in force for 75 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2004, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 11, 2004, 7:00 PM CDT
- In force
- 75 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:30 PM CDT | HAIL 0.75 | Hayfield, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
| Jun 11, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 112245 SVRARX MNC039-120000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 544 PM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 700 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS EXTENDING FROM 7 MILES NORTH OF WASECA TO 4 MILES NORTHEAST OF HAYWARD. THE SEVERE THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HIGHWAY 30 AND COUNTY 3 AROUND 605 PM CDT... COUNTY ROADS 3 AND 6 AND RICE LAKE STATE PARK AROUND 610 PM... COUNTY ROADS 5 AND 6 AND CLAREMONT AROUND 615 PM CDT. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS AROUND 70 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4420 9306 4385 9304 4389 9268 4420 9268 $$ SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 11, 2:40 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPO IN COUNTY LISTING AT BOTTOM NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT FRI JUN 11 2004 .SHORT TERM...THROUGH MONDAY FORECAST FOCUS IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL TONIGHT. AT 18Z...SURFACE MAP HAS TRIPLE POINT LOW OVER WEST CENTRAL IA WITH A WARM FRONT EXTENDING EAST ACROSS CENTRAL IA AND NORTHERN IL. VISIBLE IMAGERY AND SURFACE OBSERVATIONS SHOWING STRATUS CONTINUING TO COVER MUCH OF THE AREA NORTH OF THE WARM FRONT WHILE TEMPERATURES RANGED FROM THE MID 50S ACROSS NORTH CENTRAL WI...TO LOWER 70S ACROSS SOUTHEAST MN AND NORTHEAST IA IN THE PARTIAL CLEARING. ALONG AND SOUTH OF THE FRONT...S-N ORIENTED CU STREETS ACROSS IA DEPICTING INCREASING MOISTURE ADVECTION AND INSTABILITY. RADAR MOSAIC CURRENTLY SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS NORTHWESTERN IA. 12Z 11JUN04 GFS AND ETA IN FAIRLY GOOD AGREEMENT ON TIMING AND INTENSITY OF INCOMING SHORTWAVE TONIGHT. BOTH ALSO IN AGREEMENT WITH DEVELOPMENT AND MOVEMENT OF MCS. BOTH REMAIN IN DECENT AGREEMENT THROUGH SUNDAY. TRIPLE POINT EDGES EAST THIS EVENING BRINGING WARM SECTOR ACROSS FAR SOUTHERN AND WESTERN COUNTIES. MLCAPES BUILDING INTO THE 4000-4500J/KG RANGE SOUTH OF A LINE FROM ROCHESTER MN TO RICHLAND CENTER THROUGH EARLY EVENING HOURS. WITH 0-6KM SHEAR AROUND 45KT AND EHIS IN THE 5.5-6.0 M2/S2...STAGE LOOKS SET FOR SEVERE WEATHER EVENT THIS EVENING MAINLY WEST OF THE RIVER WITH POSSIBILITY OF TORNADIC SUPERCELLS ALONG THE FRONT. FURTHER NORTH AND EAST...LOOKS LIKE EVOLUTION INTO AN MCS WITH SOME LARGE HAIL AND DAMAGING WIND. AS FAR AS RAINFALL IS CONCERNED... BELIEVE THERE WILL WIDESPREAD 0.50-1.00 WITH LOCALLY HIGHER AMOUNTS ASSOCIATED WITH HP SUPERCELLS AND MCS. BASED ON THIS AND SATURATED GROUND...WE WILL BE HOISTING A FLOOD WATCH FOR TONIGHT. SYSTEM DEPARTS TO THE EAST SATURDAY MORNING AS A WEAK AREA OF HIGH PRESSURE WORKS INTO THE AREA FROM IA. THIS SHOULD PRODUCE PLEASANT CONDITIONS UNDER PARTLY SUNNY SKIES. QUIET WEATHER SHORT LIVED AS MEAN CYCLONIC FLOW ACROSS UPPER MIDWEST EJECTS ANOTHER WEAK SHORTWAVE TROUGH FROM THE PLAINS INTO OUR AREA BY SATURDAY NIGHT FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. BOTH GFS AND ETA SHOW MAIN MCS AND HEAVIEST RAINFALL REMAINING SOUTH OF OUR AREA. WILL KEEP MEDIUM POPS IN ON SUNDAY AS ANOTHER SHORTWAVE TROUGH SWINGS SOUTHEAST INTO THE AREA. SHOWERS AND THUNDERSTORMS DEPART AREA BY LATE SUNDAY EVENING. MONDAY MORNING APPEARS TO BE QUIET AT THIS POINT UNDER INFLUENCE OF SURFACE HIGH PRESSURE. BUT HIGH SLIPS OFF TO EAST AS SHORTWAVE TROUGH APPROACHES FROM NORTHERN PLAINS BY AFTERNOON. THIS PUTS AREA IN DECENT ISENTROPIC LIFT FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .LONG TERM...TUESDAY NIGHT THROUGH FRIDAY NORTHWEST FLOW PATTERN WILL DOMINATE THROUGH THE PERIOD. ALL IN ALL...LOOKS LIKE A SLIGHTLY DRIER PATTERN WITH ONLY SMALL CHANCES OF RAIN ACROSS THE AREA TUESDAY AND ACROSS THE NORTH ON WEDNESDAY. && .ARX...WATCHES/WARNING/ADVISORIES... IA...FLOOD WATCH TONIGHT...IAZ008>011-018-019-029-030. MN...FLOOD WATCH TONIGHT...MNZ079-086>088-094>096. WI...FLOOD WATCH TONIGHT...WIZ032>034-041>044-053>055-061. && DAS
Hazardous weather outlook, Jun 11, 3:49 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 349 PM CDT FRI JUN 11 2004 IAZ008>011-018-019-029-030-MNZ086-087-094-095-WIZ054-061-121100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK- 349 PM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FRONTAL BOUNDARY REMAINS FROM EXTREME SOUTHWEST MINNESOTA INTO NORTHEAST IOWA WITH THUNDERSTORMS DEVELOPING ALONG IT AT MID AFTERNOON. THIS AREA...INCLUDING AREAS ALONG AND WEST OF HIGHWAY 63 IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA WOULD BE THE MOST FAVORABLE LOCATION FOR ANY SUPERCELLS AND POSSIBLE TORNADO DEVELOPMENT INTO THE EVENING HOURS. OTHERWISE AS STORMS MOVE NORTH AND EAST OF THIS AREA THE THREAT IS LIMITED MORE TO LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT TIME IS THROUGH 10 PM. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAIN. WITH THE SOIL IN MOST AREAS SATURATED AND RIVERS RUNNING HIGH...ADDITIONAL FLOODING WILL HAVE TO BE MONITORED AS WELL. A FLOOD WATCH IS IN EFFECT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK. THE STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 10 PM TONIGHT. MONITOR LOCAL CONDITIONS CLOSELY. WHEN STORMS APPROACH YOUR AREA...DEPLOY SPOTTERS AHEAD OF TIME. RAINFALL REPORTS AND FLOODING CONDITIONS ARE ALSO NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053-055-121100- ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND- TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 349 PM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND CENTRAL AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FRONTAL BOUNDARY FROM SOUTHWEST MINNESOTA INTO NORTHEAST IOWA WILL HELP TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS HEADING INTO THE EVENING HOURS. INITIAL STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND LARGE HAIL...BUT ARE EXPECTED TO TURN INTO A DAMAGING WIND THREAT AS THEY MIGRATE EAST AND CROSS INTO WISCONSIN. THE MOST LIKELY SEVERE WEATHER TIME WILL BE BETWEEN 6 PM AND 11 PM TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY NIGHT AND SUNDAY...A LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS IOWA AND MAY SHIFT NORTH AND EAST. ADDITIONAL RAINFALL OF UP TO AN INCH MAY MOVE ACROSS THE AREA WITH A SMALL SEVERE WEATHER RISK. THE STRONGER STORMS AND HEAVIER RAIN ARE EXPECTED TO REMAIN SOUTH OF THE AREA. ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION ON MONDAY. THIS SYSTEM WILL PROVIDE YET ANOTHER ROUND OF RAIN TO THE REGION POSSIBLY FURTHER AGGRAVATING THE FLOODING SITUATION ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING. WHEN A WATCH IS ISSUED...MONITOR CONDITIONS CLOSELY AND DEPLOY SPOTTERS BEFORE STORMS MOVE INTO YOUR AREA. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
In the hours before
Local storm report, Jun 11, 5:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
542 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 5 W ELMA 43.25N 92.54W
06/11/2004 HOWARD IA AMATEUR RADIO
&&
LUSSKYThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:53 PM CDT | Tornado Warning | ARX | Fillmore, Mower | 67 min |
| Jun 11, 6:07 PM CDT | Tornado Warning | ARX | Dodge | 53 min |
| Jun 11, 6:40 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.